Oregon, 2003

High Wind in Oregon, October 28, 2003

October 28, 2003 · NWS PDT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 28, 2:30 AM PST, 10 hours 25 minutes earlier.

Area forecast discussion, Oct 28, 2:30 AM PST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 AM PST TUE OCT 28 2003

.SHORT TERM...
CONCERN THIS PACKAGE IS WITH WINDS TODAY AND TONIGHT AND MUCH COLDER
TEMPERATURES FOR THE REMAINDER OF THE WEEK.

A HIGH PRESSURE SYSTEM THAT HAS DOMINATED THE AREAS WEATHER WITH
RECORD HIGH TEMPERATURES FOR DAYS WILL BEGIN TO DRIFT BACK INTO THE
EASTERN PACIFIC. THIS WILL ALLOW AN INTENSE LOW PRESSURE SYSTEM OVER
ALASKA TO RACE SE TOWARD NORTHERN WASHINGTON TODAY. PRESSURE
GRADIENTS WILL TIGHTEN IN BETWEEN THESE TWO SYSTEMS AND THATS WHERE
SOUTH CENTRAL WASHINGTON AND NE OREGON IS. VERY WINDY CONDITIONS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AS WEST WINDS INCREASE BETWEEN 25
TO 40 MPH WITH GUSTS OVER 50 MPH AND THIS HAS PROMTPED A HIGH WIND
WATCH FOR PORTIONS OF THE AREA THIS AFTERNOON AND EVENING.

IN ADDITION A COLD FRONT WILL PLUNGE SOUTH AND ACROSS THE REGION
TONIGHT AS MUCH COOLER AIR FILTERS INTO THE AREA BY WEDNESDAY
MORNING. SOME MOISTURE WAS ASSOCIATED WITH THE FRONT AND SHOWERS MAY
DEVELOP PRIMARILY ACROSS AREA MOUNTAINS AND WHILE A WESTERLY UPSLOPE
FLOW PERSISTS WEDNESDAY...THE SHOWERS MAY CONTINUE AS WELL.

ANOTHER MID LEVEL LOW PRESSURE SYSTEM WILL INVADE THE PACNW
WEDNESDAY NIGHT WITH MUCH COLDER MAKING ITS WAY TOWARD THE AREA.
BREEZY NORTHEAST WINDS USHER SOME OF THE COLDEST AIR OF THE SEASON
INTO THE REGION WITH RAIN AND SNOW SHOWERS OCCURING ACROSS THE
VALLEY FLOOR BY THURSDAY MORNING. AFTERNOON HIGH TEMPERATURES ACROSS
THE REGION WILL RISE NO HIGHER THAN THE 40S AND ONLY INTO THE 30S IN
AREA MOUNTAINS. VPAPOL

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...MODIFIED ARCTIC AIR
WILL CONTINUE TO SEEP INTO THE AREA THURSDAY NIGHT.  LOW AND MID
LEVEL MOISTURE WILL ROTATE AROUND THE BACK SIDE OF AN UPPER LEVEL
LOW THURSDAY NIGHT...WHICH WILL UPSLOPE INTO THE FOOTHILLS OF THE
BLUE MOUNTAINS AND HIGHER TERRAIN.  1000-850MB THICKNESSES SUPPORT
SNOW IN THE AFOREMENTIONED AREAS.  HOWEVER...MOISTURE WILL BE
LIMITED IN THE FOOTHILLS WITH A BETTER CHANCE OF LIGHT SNOW
ACCUMULATIONS IN THE MOUNTAINS.  DRY AIR WILL ADVECT INTO THE AREA
FROM THE NORTH ON FRIDAY...WITH STILL SOME LINGERING MOISTURE OVER
CENTRAL AND NORTHEAST OREGON.  THE AREA WILL REMAIN UNDER A COLD AND
DRY NORTHERLY FLOW THROUGH SUNDAY...FOLLOWED BY ANOTHER SYSTEM
DROPPING OUT OF CANADA MONDAY AND TUESDAY.  WOLF

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 70 41 51 / 10 20 20
WALLA WALLA         70 42 52 / 10 20 20
TRI-CITIES          70 42 52 / 05 10 20
YAKIMA              69 37 52 / 05 10 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH THIS AFTERNOON AND EVENING FOR THE LOWER
     COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON.
WA...HIGH WIND WATCH THIS AFTERNOON AND EVENING FOR THE YAKIMA
     VALLEY AND LOWER COLUMBIA BASIN AND THE FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON.
&&
Hazardous weather outlook, Oct 28, 4:45 AM PST, 8 hours 10 minutes before
ORZ041>050-WAZ024>030-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PST TUE OCT 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A HIGH WIND WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
YAKIMA VALLEY...COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON AND WASHINGTON.

AN INTENSE LOW PRESSURE SYSTEM NEAR ALASKA WILL RACE SOUTHEAST
TOWARD NORTHERN WASHINGTON TODAY. OUR AREA WILL BE SANDWICHED BETWEEN
THE LOW...AND A HIGH PRESSURE SYSTEM OVER THE EASTERN PACIFIC. THE
COMBINATION OF THESE TWO SYSTEMS WILL TIGHTEN PRESSURE GRADIENTS TO
PRODUCE VERY WINDY CONDITIONS THIS AFTERNOON AND EVENING. WEST WINDS
ARE EXPECTED TO INCREASE BETWEEN 25 TO 40 MPH WITH GUSTS OVER 50 MPH
ACROSS PORTIONS OF THE AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MUCH COOLER AIR WILL FILTER INTO ENTIRE AREA WITH RAIN AND SNOW
SHOWERS EXPECTED WEDNESDAY. ALONG WITH THE SHOWERS EVEN COLDER
AIR WILL INVADE THE REGION THURSDAY THAT WILL CONTINUE INTO THIS
WEEKEND WITH ONLY A SLIGHT MODERATION IN TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
October 28, 12:55 PM PST to 1:30 PM PST
Where
Lower Columbia Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

A wind gust of 65 MPH was recorded by a mesonet sensor at the Umatilla Chemical Depot. In addition, a weather spotter reported a peak wind gust of 60 MPH in Boardman.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371470.